2:26 am - 02/02/2010

Leg pain + IUD (Mirena)

I posted about this earlier, but it's still here, and it's bothering me.

Ever since I got the IUD (Mirena) put in (January 15th, over 2 weeks ago), I've had pains in my right leg. It's in my thigh, although it comes all the way down to my knee sometimes and all the way up past my hip and in, towards my uterus. It seems to be pretty deep. Just a random pain down my thigh.

No, I'm not ovulating (unless I have been on and off for two weeks?!). No, not a muscle sprain or anything. I'm thinking nerve pain.

It started at first in response (?) to my cramps, I think, but it seems to be continuing on its own now.

Any ideas?

I'm thinking it'd be very important to mention this to my doctor at the one-month checkup...

All I can think of is that perhaps my IUD is poking up into my fallopian tube area and it's causing nerve pain down my leg.

crossposted to iud_divas and vaginapagina.
natane 2nd-Feb-2010 07:31 am (UTC)
upon googling, i either have
1. bone cancer
2. a blood clot
3. PID
4. a very angry tapeworm.

i joke, of course.
sullenduchess 3rd-Feb-2010 12:57 am (UTC)
LOL.

(I have no experience with IUDs and I can't really help but I love doctor google lololol).
frolicnaked 3rd-Feb-2010 02:23 am (UTC)
Wait... it didn't also suggest pregnancy? My cynical faith in Dr. Google is destroyed.

Not that I think you are at all likely to be pregnant, just that I was convinced Googling any symptom would return a verdict of "pregnant?"
natane 3rd-Feb-2010 02:34 pm (UTC)
i know! it seems like everything turns up as pregnancy.
i think i'd have to be a bit far along to start getting leg pain...
girltype 2nd-Feb-2010 07:37 am (UTC)
Sounds exactly like my pain in my right thigh. The biggest sign when it comes to a pinched nerve is the pain doesn't take up the whole leg but rather spots/sections of it. Like for me it's my mid thigh and ankle and no pain in my calf. It isn't really pain but a tight/cram feeling. Sometimes it tingles and sometimes feels like it's asleep. I would let the doctor know as soon as you see him.

Edited at 2010-02-02 07:43 am (UTC)
natane 2nd-Feb-2010 07:44 am (UTC)
it's the thigh for me, not the hip really. sometimes it shoots down into the knee and sits there and that hurts the most (although it's never a really bad pain, just odd). and sometimes it comes up to my very low tummy area a bit.

yes, exactly! it's pain-ish but also kinda feels tight or crampy. kinda aching but also... throbbing?

i hate adjectives... i can never make things make sense.
ljquin 2nd-Feb-2010 07:45 am (UTC)
I get this too, but my left leg. Mostly the week before and during my period, along with the cramps. In my case I'm pretty sure it's unrelated to my Mirena as I first experienced "radiating" period pain before my first (copper) I.U.D. I had been out for the day with a friend and my usual pains in abdomen and lower back were present in the morning. After lunch they calmed down a bit and the pain was mostly in my bum and thighs. Really freaked me out at first but now I just accept it as one of those weird things my body does (my periods are the bane of my life).
natane 2nd-Feb-2010 07:51 am (UTC)
i haven't had a period yet and haven't had cramps since about 2 days after i got it inserted.

hmm. that's odd...
tornattheelbo 2nd-Feb-2010 02:21 pm (UTC)
I had that. It does go away! I was uncomfortable for quite a while afterward, things got markedly improved by the 3rd month, but I had a constant crampy feel in my hip and down my thigh. Still whenever i get menstrual cramps, usually.

I got my position checked because it was still so tender after the first 3 weeks, but everything was normal...

Try ibuprofen for the pain, but it should go away with time.
natane 2nd-Feb-2010 03:49 pm (UTC)
i hope so.
it's really odd, because i've never had menstrual cramps, even at their worst, give me pain like this before.
paraxeni 2nd-Feb-2010 03:19 pm (UTC)
I think I replied last time, but I had the same. Two weeks is no time at all in an IUSs life. Your uterus is trying to get used to having a pointy object in it, and this can take it up to six months. Your whole life has gone by with your uterus being empty. If it moved, or was squished a bit, or was cramping, it had no resistance to come up against, just soft tissue. Now every time you move, do anything to squish it, or make it cramp, it has a pointy plastic thing resisting against it. The natural uterine response is 'GET OUT' followed by pushing against it, which will cause these waves of pain. Didn't you get an information sheet or counselling before insertion? The Mirena info I received went over everything from cramping, to extended or irregular bleeding.

Edited at 2010-02-02 03:20 pm (UTC)
natane 2nd-Feb-2010 03:50 pm (UTC)
but they aren't waves of pain. and they aren't uterine. that's why i find it odd. they're in my leg, and they're only occasionally coming up to maybe the side of my uterus.
i got an information sheet. nothing was mentioned about leg pain, other than if i had it to talk to my doctor immediately.
paraxeni 2nd-Feb-2010 09:32 pm (UTC)
*sigh* I'll try once more.

I had leg pain too. The pain was in my knees or thighs


Your uterus is in your pelvis. Where do your thigh bones connect to? The hips, which is part of .. *drumroll*.. the pelvic cradle. The same pelvic cradle that helps connect your legs to your body and your spine, where all the nerve bundles that transmit sensation are.

I didn't say that the pains you were feeling were cramps, or in your uterus. I said that if your uterus contracts/cramps (something small that YOU won't feel) it will encounter resistance. That resistance can result in waves of pain signals travelling along the nerve bundles, pain that may end up being transferred to other areas nearby, like the legs, the same legs that are connected to the area that houses the new pointy thing.

You cannot feel the entire length of the pain wave signals, in much the same way as you cannot feel your blood cells moving, but the pain tends to occur where the nerve bundles *end*.

I used to have to have spinal taps every two weeks, I also had my spine operated on without anaesthetic. The place where the needle goes/where the incision was, is directly behind my uterus. When I was having the procedures I got thigh or knee pain every single solitary time the needle or scalpel touched the nerve bundles that supplied my pelvis and legs. It was this same pain I got with my Mirena, the same pain that is probably to be expected from a hard pointy foreign body being inserted into a raw, sensitive, sealed cavity like the uterus that's full of blood vessels and nerves.

If the only advice you have says "Call the doctor" then call the doctor. The only emergent symptoms I am aware of are sudden leg swelling, difficulty breathing, or chest pain as they can indicate a DVT.

All we can say here is "Yes that happened to me" or "No it didn't.". It's not practical for any HCP to tell every single patient every single possible side-effect, it'd take hours for a start and put most people off ever taking any medicine or having anything done ever! But, personal and work experiences, and anecdotes from friends and relatives with intra-uterine devices seem to point to this travelling pain being part of the devices settling in, and occurs in the legs,pelvis, hips and lower back. The only person who didn't get any pain at all had a frameless device that was copper beads on a wire loop.

natane 2nd-Feb-2010 10:38 pm (UTC)
thanks. i misunderstood what you were trying to say.
bellalove88 4th-Feb-2010 12:31 am (UTC)
This is exactly what happens to me too! I've had mine since Sept. 9th..

The doctor said they weren't related, but I know they are..

lol i'm psycho
natane 4th-Feb-2010 12:56 am (UTC)
nah, not psycho at all. :)
natane 5th-Feb-2010 01:15 am (UTC)
thanks!
narrator__ 5th-Feb-2010 02:01 am (UTC)
no problem! just want you to know youre not alone! i had mirena for close to a year and had it removed because i had so many complications. it was horrible and now after a month and a half of having it removed, ive had paragard-hormone free iuc inserted and im back to normal! i feel so free now and so-not crazy anymore. good luck!
natane 5th-Feb-2010 08:13 am (UTC)
:)

hopefully things will get better with it. if not... dunno.

i also noticed tonight (i went to a club) that my right leg also isn't... i dunno. normally dancing doesn't bother me, other than my crappy knees. but my right leg felt funny really quickly (not really sore, just felt odd), and then i started getting muscle twitches really bad.

i had to keep my foot planted or my leg would just start jittering.

which scares me a bit.
narrator__ 5th-Feb-2010 08:17 pm (UTC)
i had the worst cramps/muscle spasms in my legs. and hip/joint pain to the point where my doctor put me on vicodin before even considering removing the mirena. i hope things get better for you and all this clears up!
natane 5th-Feb-2010 08:47 pm (UTC)
me too. thanks!
(also, hilarious movie, in reference to your icon.)
clpenaranda 22nd-Sep-2011 01:40 pm (UTC)
hey i also had the iud put in a month after i had my baby, I swear as soon as i was walking out of the clinic i felt the pain on my right leg and let me tell you IT IS PAINFUL!!!!! i deal with the pain for 1yr 1/2 and i decided to go to my doc...he didnt belive me he said that never in his 10yrs experience someone had complain about this!! so i decided to take it out!!! its been just 2 months and my pain went away!!! i am so happy to have it remove!!! i hope this helps. but let me say I belief your pain!!!
This page was loaded Oct 23rd 2014, 4:30 pm GMT.